South Carolina, 2005

Flash Flooding and Hail in South Carolina, May 10, 2005

May 10, 2005 · NWS CAE · 29 events in 13 counties and zones

27 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 10, 1:40 PM EST, 0 minutes earlier.

Area forecast discussion, May 10, 1:40 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT TUE MAY 10 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WEAK UPPER TROUGH SWINGING ACROSS N GA THIS AFTERNOON WITH
CONVECTIVE ACTIVITY DEVELOPING ACROSS NE GA/WESTERN CAROLINAS
AHEAD OF TROUGH. LOW LEVEL SHEAR IS WEAK BUT WITH LOW WET BULB
ZERO AND 500MB TEMPS AROUND -15 C...LARGE HAIL IS A POSSIBILITY
THIS AFTERNOON INTO THIS EVENING. WILL KEEP CHANCE POPS INTO THIS
EVENING. UPPER TROUGH MOVES SOUTHEASTWARD TO NEAR GA COAST BY
WEDNESDAY MORNING. WITH SOME PVA STILL OVER THE CWA WEDNESDAY WILL
KEEP SLIGHT CHANCE POP.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
UPPER RIDGE BUILDS OVER AREA WEDNESDAY NIGHT THROUGH THURSDAY.
HOWEVER QUESTION REMAINS HOW FAR SOUTH BACK DOOR FRONT WILL
VENTURE ON FRI. GFS KEEPS FRONT MAINLY NORTH OF CWA WHILE NAM PUSHES
FRONT WELL INTO SC. FOR NOW WILL COMPROMISE AND ADVERTISE SLIGHT
CHANCE POP. FRONT SHOULD WASH OUT BY EARLY SATURDAY AS HIGH
PRESSURE BUILDS IN FROM THE ATLANTIC. SATURDAY LOOKS DRY. SLOW
MOVING COLD FRONT WILL APPROACH FROM THE WEST SUNDAY INTO EARLY
MONDAY SO WILL GO WITH LOW CHANCE POPS. FRONT SHOULD MOVE OFFSHORE
TUESDAY.

&&

.AVIATION...
GENERALLY VFR CONDITIONS OVER THE AREA THROUGH THE AFTERNOON TO
MIDNIGHT...BUT STRONG SHORTWAVE AND UNSTABLE AIR WILL TRIGGER
SCATTERED CONVECTION THROUGH THE EARLY EVENING. EXPECT BRIEF MVFR
CONDITIONS IN THE SHOWERS/THUNDERSTORMS. DURING THE PREDAWN
HOURS...ETA FORECAST SOUNDING SHOW CONSIDERABLE LOW LEVEL MOISTURE
TO FAVOR IFR CEILINGS AND PATCHY FOG WITH VISIBILITIES 3 TO 5 MILES.
CONDITIONS SHOULD IMPROVE TO VFR BY LATE MORNING.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

22/25
Hazardous weather outlook, May 10, 5:00 AM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
600 AM EDT TUE MAY 10 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
111015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
600 AM EDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH AFTERNOON
HEATING AND AN UNSTABLE AIRMASS TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON WITH
HAIL THE PRIMARY THREAT. FOR ADDITIONAL INFORMATION PLEASE SEE
CAESPSCAE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

The radar

The Columbia radar (KCAE), 59 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

27 hail, 2 flash flood. Local standard time, as filed.

Hail, Saluda

When
May 10, 1:40 PM EST
Where
Saluda County, 6 mi NNE of Saluda
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.083, -81.733

Saluda county EM reported they received a report of nickel size hail northeast of town.

Hail, Newberry

When
May 10, 1:55 PM EST
Where
Newberry County, 2 mi SE of Silverstreet
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
34.200, -81.700

Post Office carrier reported 3/4 inch hail occurred just southeast of Silver Street.

Hail, Saluda

When
May 10, 2:31 PM EST
Where
Saluda County, 1 mi W of Batesburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.900, -81.567

SKYWARN spotter reported 1 inch hail just west of Batesburg.

Hail, Lexington

When
May 10, 2:36 PM EST
Where
Lexington County, Leesville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.917, -81.517

SKYWARN spotter reported golf ball size hail.

Hail, McCormick

When
May 10, 2:40 PM EST to 3:10 PM EST
Where
McCormick County, 6 mi NW of Mc Cormick
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.983, -82.350

EM reported quarter size hail across much of the county.

Hail, Kershaw

When
May 10, 2:42 PM EST
Where
Kershaw County, 2 mi E of Elgin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.170, -80.767

Public called in a report of 1 inch hail.

Hail, Lexington

When
May 10, 3:35 PM EST
Where
Lexington County, 6 mi W of Pelion
Measured
0.88 in hail
Reported by
UTILITY COMPANY
Coordinates
33.770, -81.350

Electric coop reported nickel size hail at Fairview Cross-roads.

Hail, Lexington

When
May 10, 3:45 PM EST
Where
Lexington County, 6 mi W of Pelion
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.770, -81.350

Public called in a report of golf ball size hail.

Hail, Kershaw

When
May 10, 3:48 PM EST
Where
Kershaw County, 8 mi S of Lugoff
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.100, -80.667

Public called in a report of nickel size hail.

Hail, Edgefield

When
May 10, 3:50 PM EST
Where
Edgefield County, 10 mi SW of Trenton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.630, -81.950

Public reported penny size hail.

Hail, Aiken

When
May 10, 3:52 PM EST
Where
Aiken County, Belvedere
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.533, -81.950

TV 26 reported nickel size hail.

Hail, Edgefield

When
May 10, 3:55 PM EST
Where
Edgefield County, 10 mi N of Edgefield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.933, -81.917

Sheriff reported 3/4 inch hail north of Edgefield.

Hail, Lexington

When
May 10, 4:00 PM EST
Where
Lexington County, Leesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.917, -81.517

Public called in a report of penny size hail.

Hail, Aiken

When
May 10, 4:05 PM EST
Where
Aiken County, 2 mi N of North Augusta
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.533, -81.967

SKYWARN HAM reported nickel size hail on I-20 at mile marker 5.

Hail, Kershaw

When
May 10, 4:06 PM EST
Where
Kershaw County, Camden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.250, -80.600

SKYWARN HAM reported penny size hail in Camden.

Hail, Kershaw

When
May 10, 4:15 PM EST
Where
Kershaw County, 5 mi N of Cassatt
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
34.430, -80.433

Postal carrier reported 3/4 inch hail on sc hwy 341.

Hail, Lancaster

When
May 10, 4:23 PM EST
Where
Lancaster County, 6 mi NE of Kershaw
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.617, -80.517

Public reported penny size hail in and around the Midway Community.

Hail, Saluda

When
May 10, 4:28 PM EST
Where
Saluda County, Ward
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.850, -81.733

EM reported nickel size hail in the Ward area.

Hail, Chesterfield

When
May 10, 4:30 PM EST
Where
Chesterfield County, Pageland
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.767, -80.383

Sheriff reported nickel size hail in Pageland.

Hail, Saluda

When
May 10, 4:30 PM EST
Where
Saluda County, 1 mi W of Ridge Spg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.850, -81.683

Public called in a report of 3/4 inch hail.

Hail, Lee

When
May 10, 4:45 PM EST
Where
Lee County, 3 mi E of Bishopville
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
34.217, -80.200

Park Service reported 3/4 inch hail.

Hail, Orangeburg

When
May 10, 4:53 PM EST
Where
Orangeburg County, Springfield
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
33.500, -81.283

Post Office reported 3/4 inch hail.

Flash Flood, Lexington

When
May 10, 5:00 PM EST to 6:15 PM EST
Where
Lexington County, 11 mi WNW of Pelion
Measured
5
Reported by
TRAINED SPOTTER
Coordinates
33.830, -81.433

SKYWARN HAM reported flash flooding across rural roads, closing several of them in the Steedman area.

Hail, Orangeburg

When
May 10, 5:00 PM EST to 5:10 PM EST
Where
Orangeburg County, 2 mi E of Norway
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.450, -81.100

Public reported quarter size hail.

Hail, Orangeburg

When
May 10, 5:10 PM EST
Where
Orangeburg County, 2 mi E of Norway
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.450, -81.100

Public reported 1 inch hail east of Norway.

Hail, Aiken

When
May 10, 5:12 PM EST
Where
Aiken County, Wagener
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
33.650, -81.367

Post Office reported penny size hail.

Hail, Barnwell

When
May 10, 5:13 PM EST
Where
Barnwell County, 3 mi SW of Snelling
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.200, -81.500

Savannah River Site reported 3/4 inch hail on the east side of the facility.

Flash Flood, Chesterfield

When
May 10, 5:40 PM EST to 6:00 PM EST
Where
Chesterfield County, 2 mi SE of Pageland
Measured
5
Reported by
DEPT OF HIGHWAYS
Coordinates
34.750, -80.367

Highway Dept. reported flood rural roadways and streams closing some of them off.

Hail, Bamberg

When
May 10, 6:07 PM EST
Where
Bamberg County, Olar
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -81.183

Sheriff reported 3/4 inch hail in Olar and the surrounding area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5450520, 5450521, 5450576, 5450578, 5450579, 5450577, 5450581, 5450580, 5450587, 5450585, 5450583, 5450586, 5450582, 5450584, 5450588, 5450589, 5450590, 5450650, 5450649, 5450651, 5450595, 5450592, 5450591, 5450593, 5450646, 5450594, 5450596, 5450648, 5450647.